Irrational Thoughts After Abruptly Discontinuing Antidepressant

Photo by Antanith - http://flic.kr/p/78hq84 - For illustration only

Reader’s Question

I’ve just stumbled across your site as I’m in need of some help and advice. I was recently diagnosed with Depression by my GP and have been put on a course of sertraline. The ending of a relationship triggered my depression several months ago. After some time being on the medication, I began to feel better and stupidly stopped taking it. In the last two weeks, I’ve been experiencing increased symptoms and having irrational thoughts about death and killing people. Its not that I would ever act upon any of these thoughts, but the thoughts themselves seem uncontrollable.

Since my early teens I’ve had periods where I’ve felt like this, and it wasn’t until my early 20s that I had the courage to speak to my mum about how I was feeling. I hate feeling like this and I just want to feel normal again. The last time I felt like this was roughly 8 years ago, and in between these periods I’m usually very happy.

Psychologist’s Reply

Some of the Selective Serotonin Re-Uptake Inhibitors (SSRIs) are associated with a syndrome frequently called SSRI Discontinuation Syndrome, especially when they are suddenly discontinued. Fortunately, sertraline is one of the drugs in the SSRI class for which the syndrome is most often avoided when withdrawal from the drug is accomplished gradually and systematically. There has been considerable debate and controversy within the professional and scientific research communities about the syndrome because of the uncertain diagnostic criteria and the variability of symptoms linked to withdrawal from the various different drugs of the SSRI class. Nonetheless, it is well established that a significant percentage of individuals treated with SSRIs experience various unpleasant reactions upon discontinuation of the medication.

Whenever you’re under a doctor’s care for a major mental illness, and most especially when you are taking medications that can alter the brain’s biochemistry, it’s extremely important to remain in close contact with your treatment provider and to follow the treatment regimen faithfully. All treatments carry risks along with their benefits, and there is no substitute for careful medical monitoring and ongoing assessment.

Please read our Important Disclaimer.

All clinical material on this site is peer reviewed by one or more clinical psychologists or other qualified mental health professionals. Originally published by on and last reviewed or updated by Dr Greg Mulhauser, Managing Editor on .

Ask the Psychologist provides direct access to qualified clinical psychologists ready to answer your questions. It is overseen by the same international advisory board of distinguished academic faculty and mental health professionals — with decades of clinical and research experience in the US, UK and Europe — that delivers CounsellingResource.com, providing peer-reviewed mental health information you can trust. Our material is not intended as a substitute for direct consultation with a qualified mental health professional. CounsellingResource.com is accredited by the Health on the Net Foundation.

Copyright © 2020.